Wisconsin, 2023

Damaging Winds in Wisconsin, July 4, 2023

July 4, 2023 · NWS MPX · 3 events in 2 counties and zones

A weakening line of storms moved across the region during the late morning and produced minor wind damage near New Richmond. This was followed by another storm in the afternoon that produced a funnel cloud, with one report of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weakening line of storms moved across the region during the late morning and produced minor wind damage near New Richmond. This was followed by another storm in the afternoon that produced a funnel cloud, with one report of tree damage. A tornado warning was issued, but there were no confirmed tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 5:44 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 5:44 AM CST, 4 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Tue Jul 4 2023

.DISCUSSION...(Today through Monday)
Issued at 334 AM CDT Tue Jul 4 2023

KEY MESSAGES:

- The first round of potential severe storms will be this morning
  across west central MN. The second round will focus across
  southern/eastern MN and WI late this afternoon and evening.

- Cooler and drier air will follow through the rest of the week with
  the next chance for rain this weekend.

A large area of showers with embedded strong thunderstorms is
pushing across South Dakota early this morning. Showers have reached
far western MN, but expecting the activity to build more northeast
than east with time. A small scale, but relatively strong 35-45 kt
LLJ will feed this complex through the morning hours as it tracks
across west central and northern MN. Return flow drawing moist and
unstable air northward immediately behind it could produce an
environment supportive of a few severe thunderstorms on the southern
periphery of the complex. Line segments or supercells capable of
wind damage and large hail would be possible given the instability/
shear relationship. The most favored area for severe this morning is
northwest of a line from Granite Falls to St. Cloud. That would be
round one for today.

Round two is expected later this afternoon and evening across
southern/eastern MN and WI. It is unclear how the morning activity
will augment the character of the cold front for later today, but
most of the energy from this morning will be well to the north.
Breaks in the clouds could send temperatures back into the lower 90s
ahead of the front and dew point pooling in the mid 60s to lower 70s
is likely. There could be a few showers and storms lingering along
the cold front for much of the day, but the second round should begin
to develop in earnest after 4 PM from southwest MN to northwest WI.
It appears there will be at least a broken squall line or clusters of
thunderstorms along the front that track east through the early
evening. The front won't be too progressive, so in addition to large
hail and damaging wind there will be a heavy rain threat. MBE
velocities less than 10 kts in the warm sector and pwats around 2
inches near the front underline this. The tornado threat should be
minimal due to low RH below 10kft and a veered flow pattern in the
boundary layer, but as with any severe thunderstorm the threat is
still non-zero.

Cooler and drier air will work in Wednesday, marking the beginning of
a period of near or below normal temperatures. Lows may drop into the
40s in most locations Wednesday night. With the split flow finally
pushed out, a seasonally strong zonal jet stream across the middle of
the country will divide cool air to the north from hot and humid air
across the southern U.S. We're expected to be on the north side into
next week and shortwaves will bring periodic shower chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 644 AM CDT Tue Jul 4 2023

Showers and a few thunderstorms across far western MN have so far
avoided RWF and AXN, but that may not last long. The showers will
continue heading northeast through the morning with a low risk of
thunderstorms at either location proper. Another round will develop
later this afternoon which could affect all TAF sites. VFR outside of
any thunderstorms through the evening, then MVFR cigs could develop
overnight as any remaining showers end.

KMSP...Looking to remain dry through mid to late afternoon, with TS
developing nearby after 22Z. Best window for TS will be from 23-03Z
this evening.

/OUTLOOK FOR KMSP/
WED...VFR Chc MVFR/TSRA AM. Winds NW 10-15 kts.
THU...VFR. Winds NW 5-10 kts.
FRI...VFR. Winds S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Jul 4, 2:04 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
304 AM CDT Tue Jul 4 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
050815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
304 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms are expected
throughout the day into the overnight hours. A few storms may be
severe with large hail and damaging winds. Locally heavy rainfall
and frequent lightning are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 4, 5:34 AM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
634 AM CDT Tue Jul 4 2023

MNZ054-064-041200-
Yellow Medicine MN-Lac Qui Parle MN-
634 AM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of southeastern Lac qui
Parle and central Yellow Medicine Counties through 700 AM CDT...

At 634 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to 6 miles northeast of Taunton.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Madison and Dawson around 640 AM CDT.

Other locations in the path of these storms include Clarkfield and
Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4514 9603 4506 9592 4466 9563 4463 9573
      4463 9603 4499 9624
TIME...MOT...LOC 1134Z 212DEG 29KT 4498 9616 4467 9598

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Borghoff
Special weather statement, Jul 4, 6:02 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 AM CDT Tue Jul 4 2023

MNZ056-057-065-041230-
Chippewa MN-Kandiyohi MN-Renville MN-
702 AM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of east central
Chippewa, southwestern Kandiyohi and northwestern Renville Counties
through 730 AM CDT...

At 702 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maynard to 6 miles southeast of Sacred
Heart. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Clara City around 710 AM CDT.
  Renville around 715 AM CDT.

Other locations in the path of these storms include Olivia, Raymond
and Prinsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4491 9549 4508 9516 4471 9493 4466 9524
      4467 9525 4466 9529 4469 9532 4470 9536
TIME...MOT...LOC 1202Z 243DEG 22KT 4488 9541 4470 9529

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Special weather statement, Jul 4, 6:38 AM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
738 AM CDT Tue Jul 4 2023

MNZ057-065-041315-
Kandiyohi MN-Renville MN-
738 AM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern
Kandiyohi and northeastern Renville Counties through 815 AM CDT...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm over
Olivia, or 15 miles north of Redwood Falls, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bird Island around 750 AM CDT.

Other locations in the path of this storm include Hector.

This includes the following highways...
 U.S. Highway 212 between mile markers 68 and 95.
 U.S. Highway 71 between mile markers 90 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 9476 4489 9476 4489 9468 4471 9462
      4466 9463 4465 9508 4489 9526
TIME...MOT...LOC 1238Z 257DEG 20KT 4476 9501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Jul 4, 9:32 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 AM CDT Tue Jul 4 2023

MNZ060-062-063-070-041615-
Washington MN-Dakota MN-Hennepin MN-Ramsey MN-
1032 AM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southeastern
Hennepin, northwestern Dakota, southern Washington and Ramsey
Counties through 1115 AM CDT...

At 1031 AM CDT, Doppler radar was tracking a strong thunderstorm
over MSP International Airport where a gust of 45 mph was observed
at 1031 AM, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rosemount around 1035 AM CDT.
  Mendota Heights around 1040 AM CDT.
  Inver Grove Heights, South St. Paul and West St. Paul around 1045
  AM CDT.
  St. Paul, Cottage Grove and St. Paul Park around 1050 AM CDT.

Other locations in the path of this storm include Woodbury and Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4513 9285 4490 9277 4482 9277 4480 9278
      4477 9281 4476 9323 4498 9334
TIME...MOT...LOC 1531Z 255DEG 27KT 4485 9319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 4, 10:06 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 AM CDT Tue Jul 4 2023

MNZ063-070-WIZ023-024-041630-
Washington MN-Dakota MN-Pierce WI-St. Croix WI-
1106 AM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of east central Dakota,
southern Washington, northwestern Pierce and southwestern St. Croix
Counties through 1130 AM CDT...

At 1106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cottage Grove, or 11 miles west of River Falls, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  River Falls.

This includes Interstate 94 in Wisconsin between mile markers 8 and
11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4471 9290 4490 9299 4497 9255 4476 9244
TIME...MOT...LOC 1606Z 249DEG 18KT 4482 9284

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC

The radar

The Minneapolis radar (KMPX), 87 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
July 4, 10:30 AM CST to 10:35 AM CST
Where
St. Croix County, 1.47 mi SSE of New Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.100, -92.520

A large tree branch fell and caused damage to a fence.

Funnel Cloud, Pepin

When
July 4, 5:35 PM CST to 5:40 PM CST
Where
Pepin County, Porcupine
Reported by
Law Enforcement
Coordinates
44.580, -92.100

A funnel cloud was reported near Porcupine in Pepin County.

Thunderstorm Wind, Pepin

When
July 4, 5:55 PM CST
Where
Pepin County, Durand
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.630, -91.970

A Facebook photo showed an uprooted tree near Durand.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122391, 1122393, 1122394.